Hail, Buena Vista
- When
- March 21, 6:50 PM CST
- Where
- Buena Vista County, 1 mi SE of Rembrandt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.820, -95.156
Thunderstorms produced penny to nickel size hail in a two county area of northwest Iowa early in the evening of March 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced penny to nickel size hail in a two county area of northwest Iowa early in the evening of March 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 21, 2:30 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT WED MAR 21 2007 .DISCUSSION... CDFNT MOVING STEADILY ACRS SERN PART OF FCST AREA AND WITH WIND ALREADY GOING OVER AT SUX ANY SUPPORT FOR SIGNIFICANT CONVECTION IS GOING WITH IT. WILL KEEP LIKELY TSTMS OVER A VERY SMALL CRNR OF NWRN IA...SLB VCNTY...FOR ERY EVE AND DROP OFF QUICKLY TO THE NW. WILL KEEP AN AREA OF ISOLD SPRINKLES FOR MAINLY VICIOUS VIRGA CNTRL TO NERN FCST AREA THIS EVE IN CASE A FEW DRIPS REACH. OTRW NO EXCITEMENT SEEN. SKIES SHUD CLEAR PRETTY WELL LATE TNGT THO SOME MID/HI CLDS CUD STAY OVER FAR SRN FCST AREA TIL DAYBREAK. THU DESTINED TO BE A QUITE WX DAY WITH FAIRLY LGT WNDS AND SKIES LCR TO PTCLDY. FRI MAY BE THE SAME DESPITE INDICATIONS OF MORE CLD CVR. SUPPORT FOR SHWRS WE PUT IN YESTERDAY FOR FRI DOESNT SEEM THERE AND WILL YANK. I SHUD MENTION THAT THE CANADIAN KEEPS THE NRN STREAM SHRTWV COMING ACRS BY LATE FRI AND ALLOWS IT TO DVLP SOME HALF DECENT PCPN FOR FRI NGT OVER AREA...BUT IT SEEMS ALONE. SO...WILL KEEP FCST DRY FROM WHEN WE GET RID OF LINGRING MENTN FOR THIS EVE TIL MAIN UPPER LOW COMES UP LATE SAT AS INDICATED BY GFS. CONT TO PREFER GFS AND ECMWF BRINGING THIS SYS UP OVER NAM WHICH THRU H84 IS A LITTLE STUBBORN AND WANT TO KEEP THE SYS WAY DOWN S LONGER. WITH GFS SETTING UP A DECENT WRMFNT AS IT BUILDS UPPER RDG TO THE E...WILL KEEP MENTION OF PCPN SRN EDGE OF FCST AREA FOR SAT AFTN AFTER ERYR THINING TO SLOW THINGS DOWN A LITTLE. THEN WILL KEEP MMMMMENTN OVER AREA FOR SAT NGT...CUD KEEP OUT OF THE N/NW ERY SAT NGT BUT THAT FAR AHD BETTER NOT TO GET TOO FINE TUNED ON TIMING. A LITTLE COOLING TNGT BUT THU WILL BE A NICE DAY WITH MILD TEMPS AND FAIRLY LGT WNDS...EVENTUALLY GETTING A SRLY/SWRLY BREEZE BY AFTN. FRI TEMPS SHUD BE A LITTLE WARMER THAN THU...WITH THE WARMING SHIFTING MORE TO NIGHTTIME TEMPS BY SAT AS MOISTURE AND CLOUDS INCREASE. IN THE LONG RANGE...SUN THRU WED. IMPRESSIVE S/W WQL LIFT INTO CNTRL AND NRN PLAINS SAT NITE INTO MON MORN. THIS WL QUICKLY BRING GULF MOISTURE BACK INTO THE CWA WHICH WL NOT BE THAT FAR S. THIS HAS POT FOR PRODUCING HVY RAINS ON SUN AS S/W BECOME NEG TILTED AND WITH DPS CLIMBING INTO THE 50S TO NR 60...AND DEEP LLM THRU H85...PWAT SHUD BE FAIRLY IMPRESSIVE FOR THIS TIME OF SEASON. SO WL GO WITH LIKELY POPS FOR SUN ACRS MOST OF CWA. SVR MAY ALSO OCCUR ON SUN WITH THIS SYS...BUT MAIN CONCERN FOR NOW WL BE POT FOR HVY RAINS. SHUD BE QUITE MILD ON SUN WITH TEMPS IN THE 60S...BUT CUD BE WARMER SERN CWA IF ANY SUN DOES OCCUR. SHUD BE SLIGHTLY COOLER MON...BUT WITH SWLY FLOW ALOFT...ABOVE NORM TEMPS WL PERSIST THRU WED...WITH ANOTHER SIG SHOT OF PRECIP AND PSBLY SVR WX ON WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT WED MAR 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1120 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF A LINE FROM YANKTON SOUTH DAKOTA TO MARSHALL MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF PENNIES WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 SE REMBRANDT 42.82N 95.15W
03/21/2007 E0.88 INCH BUENA VISTA IA UNKNOWN
PUBLIC REPORT
&&
JSHEEHANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 SE SIOUX RAPIDS 42.82N 95.05W
03/21/2007 E1.00 INCH BUENA VISTA IA STORM CHASER
PUBLIC REPORT
&&
JSHEEHANThe Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22413, 22416, 22418, 22420, 22423, 22427.